Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

August 28, 2021Grant County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 28, 2021, 10:59 PM CDT for Grant County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 10:59 PM CDT (03:59 UTC)
Expired
Aug 28, 2021, 11:30 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Hail
0.88 in
Wind
50

County Grant County, MN

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS83 KFGF 290359
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1059 PM CDT Sat Aug 28 2021
 
MNZ040-290430-
Grant MN-
1059 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southeastern Grant
County through 1130 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Donnelly, or 36 miles south of Fergus Falls, moving northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Hoffman around 1105 PM CDT.
  Barrett around 1110 PM CDT.
  Erdahl around 1115 PM CDT.

This includes Interstate 94 in Minnesota between mile markers 79 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4605 9578 4593 9577 4593 9576 4576 9576
      4576 9612
TIME...MOT...LOC 0359Z 224DEG 51KT 4576 9592 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

DJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 28, 9:36 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 28, 9:36 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
936 PM CDT Sat Aug 28 2021

.UPDATE...
Issued at 936 PM CDT Sat Aug 28 2021

Radar trends show mainly showers, with only isolated weaker
thunderstorms and with sunset sent underway ML CAPE has dropped
substantially. SPC objective analysis still shows potential
pockets of elevated instability in the 1000 J/KG range, with high
shear mainly across our south. Severe threat at this point isn't
expected, and at most a few marginally strong updrafts in our
southeast before the front fully pushes out of our CWA. The main
trough is still progressing eastward so isolated to scattered
showers will continue to be possible into the early morning hours,
with best coverage still shown by consensus of CAMS in our
southeast and eventually east (Lake of the Woods to Wadena
corridor). Locally heavy rainfall may still be possible, but so
far storm motions have been fast enough that amounts haven't
caused any reported issues where thunderstorms are occuring.
Adjustments made to near term PoPs, and added patchy fog to our
east as short range guidance is showing potential development by
daybreak.

UPDATE Issued at 628 PM CDT Sat Aug 28 2021

Scattered showers and weak isolated thunderstorms continue over
our CWA, with increasing trends in shower coverage as the main
mid/upper trough shifts east. Highest instability is still offset
behind a cold front that currently extends from near Roseau
southeast of Grand Forks and into southeast ND. THis is also a
region away from better PVA and not alighted with mid level
convergence in our south-southeast. Shear is still very good, but
instability is much lower and low levels more stable along/ahead
of the front where expansive cloud cover limited daytime heating.
Window for stronger updrafts may be closing as we are well past
peak heating, and we may just see an increase in showers/clusters
of weaker thunderstorm activity as the wave shifts eastward. There
are still pockets of good severe parameters, so until sunset I do
not want to rule out a strong/severe updraft (though confidence
is leaning towards non severe based on current environmental
trends).

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 333 PM CDT Sat Aug 28 2021

Impacts for the short term remain convection coverage and strength
along with timing as upper wave traverses the region this
afternoon and evening. Ongoing band of weak convection is elevated
and along the baroclinic zone in SE ND stretching into west
central MN this afternoon. This activity continues to look weak as
its following a bit of a muddled environment from this mornings
convection. Will need to monitor this area to see if any of this
activity can tap into the elevated instability. Shear remains very
favorable for organized updrafts. Trends in the CAMs continue to
develop the strongest activity south of the SD/ND state line this
evening. Will continue to mention the threat for isolated
marginally severe storms mainly along the southern tier of SE ND
counties into the Wilkin, Grant, Otter Tail, Grant and Wadena
counties.

Upper low will pull out and continue to prolong rain chances
across the southern valley into the overnight. HREF paints up to
another 1" of rainfall by 06Z across portions of the southern
valley with generally a quarter inch for areas along and east of
the valley.

Westerly winds push across the area overnight with drier weather
tomorrow with the chance for showers confined to the
international border in NW MN.

.LONG TERM...(Monday through Saturday)
Issued at 333 PM CDT Sat Aug 28 2021

The long term period starts out quiet with seasonal temperatures
in the 70s. A departing low pressure system will bring zonal flow
across the northern tier the first half of next week, with a short
wave ridge moving across the Dakotas on Tuesday. Once the ridge
moves off to the east, a transition to southwest flow aloft will
result in a more active pattern for the mid through late part of
the week. NAEFS mean specific humidity values jump to 99 to 99.5
percent, supporting more moisture and a more active pattern as a
series of waves moves through in the SW flow. The middle of the
week should be the most active as a closed low wobbles over
Alberta and Saskatchewan and a frontal boundary moves through
Wednesday night. Showalters begin to fall by noon Wednesday, at
which point I put in a mention of thunder with increasing chances
Wednesday evening. Increased cloud cover as the upper low moves
over northern Manitoba will result in seasonally cooler
temperatures in the lower 70s, and reduced chances for storms with
primarily rain showers. Consequently, removed mention of thunder
beginning Thursday night into next Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM CDT Sat Aug 28 2021

Scattered showers and isolated thunderstorms continue across
eastern ND and northwest MN, with shower coverage increasing
thorugh the evening in MN before ending west to east tonight. MVFR
ceilings (possibly IFR) are most likely late tonight/early Sunday
morning in MN and fog redevelopment may be possible near KBJI
after the rain ends (will monitor). Light winds are activity
shifting behind a cold front to the west-northwest and should
increase Sunday (gusts 15-30kt possible).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...JK
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Aug 28, 9:54 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
954 PM CDT Sat Aug 28 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-300300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
954 PM CDT Sat Aug 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 28, 7:59 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Grand Forks ND
759 PM CDT Sat Aug 28 2021

NDZ007-015-290130-
Ramsey ND-Cavalier ND-
759 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central
Cavalier and northeastern Ramsey Counties through 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Starkweather, or 21 miles north of Devils Lake, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hampden and Derrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4848 9897 4868 9855 4844 9835 4834 9890
      4842 9897
TIME...MOT...LOC 0059Z 240DEG 12KT 4842 9885

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DJR
Special weather statement, Aug 28, 10:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1059 PM CDT Sat Aug 28 2021

MNZ040-290430-
Grant MN-
1059 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southeastern Grant
County through 1130 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Donnelly, or 36 miles south of Fergus Falls, moving northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hoffman around 1105 PM CDT.
  Barrett around 1110 PM CDT.
  Erdahl around 1115 PM CDT.

This includes Interstate 94 in Minnesota between mile markers 79 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4605 9578 4593 9577 4593 9576 4576 9576
      4576 9612
TIME...MOT...LOC 0359Z 224DEG 51KT 4576 9592

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:59 PM CDTSpecial Weather StatementFGFRamsey31 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.